Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Are there any meds that do NOT cause Peripheral Neuropathy?
Apr 1, 2012

Hi there,

I have been HIV positive since October 2007. I am healthy and I have been doing well. In November 2011, I decided to start meds because my CD4 count went down to 480 and my viral load was 6,000. So on November 8th, I started complera. After taking it for 2 weeks, I noticed I was getting numbness, tingling in my hands, fingers, and feet (peripheral neuropathy). So my doctor told me to take the vitamin B complex tablet. On December 8th, (after 1 month of taking complera) my tcell count shot up to 580 and my viral load went down to undetectable. I still was getting pain in my feet and hands. One night, I felt like my hand was on fire. So, I called the doctor oncall and he said to take 800mg of Motrin. Then the next day, he said to stop complera.

Then he put me on a new regimen: Viread, Ziogen and Isentress. However,I had to stop this because I thought I had 2 of the allergic symptoms which came with the Ziogen warning card which were extreme tiredness and nausea. So the doctor stopped the ziogen and instead I was taking viread, isentress, and edurant. Then after a couple of days my both legs were hurting that I started crying in the linen closet of my work. I'm a registered nurse btw.

So I called the doctor and he stopped all the meds on DECEMBER 28, 2011. He gave me lyrica for the peripheral neuropathy, but that made everything worse. Instead of helping me, it cause severe pain. I will never take that pill. He did genetic test on me for the ziogen. It showed that I am NOT allergic to ziogen. In the mean time, I'm not on any meds. I feel so much better and the peripheral neuropathy has been slowly going away. I was doing a lot of herbal stuff like: castor oil and ginger tea, evening prim rose oil, vitamin b complex, fish oil, alpha lipoic acid, acety l carnitine, and cumerin with boswallia (tumeric). Sometimes, when my legs or arms get too "hot," i used solarcaine or hawaiian tropic after sun burn lotion with lidocaine.

So, basically I have stopped all this stuff, except for the vitamin b complex. My doctor also put me on a anti-depressant called Pristique, which I love. My doctor is also HIV+. He also did a DNA trophile. I have only 1 receptor that the virus attaches to. My current values are: Viral load 800, cd4 is 371. My doctor suspects that the ftc component in truvada caused the neuropathy and the isentress caused the myopathy.

On February 24th, I went back to see my doctor. He asked me if the Peripheral Neuropathy has completed stopped. With a big smile and confidence, I told him, "Yes doctor...it feels so good not to be in pain!" So my doctor started a new regimen: Viread (once daily), Selzentry (2x daily), and Ziogen (2x daily). I started this on Friday Feb 24 in the evening. On Feb 25, I noticed very slight pins and needle pain in my finger tips. I have a feeling it's gonna develop into Peripheral Neuropathy. I'm trying not to focus on it. I went to Church and prayed very hard to the statue of Mother Mary (Our lady of Guadalupe). I begged Her to not let me go through that whole ordeal of PN again. I see my doctor in 2 weeks to go over my new regimen. Until I see him on March 8th, do you think I can go back taking the acetyl l carnitien and alpha lipoic acid and cumerin with boswalia tablet to help if the tingling gets worse? I mean if it gets worse, I'm just gonna have to tell him to put me on Neurontin (hope it doesn't react like Lyrica) or Elavil. I don't wanna keep changing my regimen. Please let me know what herbs I should take. I'm a nurse and I need to work to keep my insurance. Eventually, I don't wanna end up in a wheel chair or destroy my nervous system. I am glad that the meds are better than how they were a couple of years ago, but they must do something about the peripheral neuropathy side effects. Thanks for all you do dr! God bless you. I'm catholic and I go to church and pray everyday for people suffering from HIV/AIDs. Being Asian American and the oldest child, it's my duty to take care of my aging parents. I just don't them ending up taking care of me. I appreciate your help tremendously! Many thanks again!

Response from Dr. Young

Hello from one first-born Asian American to another.

Sorry for the delayed reply.

In thinking about your case, I'd have to conclude that the neuropathic pain that you're experiencing isn't necessarily directly related to your HIV medications. It's be terribly unusual for all of the meds that you have taken to cause the same side effect. I have seen a couple of cases like yours that point to some sort of immune reactivation syndrome (IRIS) as a consequence of starting up on HIV medications. It's unusual too to see this in people starting on meds with normal-ish CD4s, so a thoughtful neurological evaluation would probably be worthwhile (this could include getting thyroid, B12, folate levels, syphilis titers). With a working assumption of an inflammatory process, I've used low-dose corticosteroids to treat through the first week or two of medications with success (I can't prove that this was the cause-benefit relationship, but it seemed to help).

I'd also agree (in retrospect) that you didn't have an abacavir allergy; the negative HLA test (very common among Asians in general) is also supportive of this idea.

I hope that you find this helpful, BY



Previous
Truvada Switch
Next
CT Scan of thorax

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement